MAUDE Adverse Event Report: BRAINLAB AG ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22884-02B
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/12/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for a biopsy of a lesion located in the brain has been performed with the aid of the brainlab alignment software cranial 2.0.1 needle pass with 5 samples was originally intended, and a trajectory was planned before the surgery using a pre-operative mri scan of the patient acquired 30 days before the surgery.From an intra-operative scan, performed after the samples had been collected, the surgeon discovered that the biopsy trajectory deviated from the intended path and target in the brain.According to the surgeon (treating clinician): there was no actual harm or negative effect to the patient due to the deviating biopsy path in the brain, despite a direct (or increased) risk to harm a critical structure (transgressing a ventricle which increased the risk of hydrocephalus, bleeding or infectious complications).There was no harm or negative effect to the patient due to surgery/anesthesia prolongation of ca.15 minutes.There were further no remedial actions necessary, done or planned for this patient.There was no prolongation of hospitalization either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a biopsy was performed in a different location in the brain than anticipated and planned with the brainlab navigation involved, although according to the surgeon (treating clinician): there was no actual harm or negative effect to the patient due to the deviating biopsy path in the brain, despite a direct (or increased) risk to harm a critical structure (transgressing a ventricle which increased the risk of hydrocephalus, bleeding or infectious complications).There was no harm or negative effect to the patient due to surgery/anesthesia prolongation of ca.15 minutes.There were further no remedial actions necessary, done or planned for this patient.There was no prolongation of hospitalization either.A comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.H6, h7: a comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.
 
Event or Problem Description
A cranial surgery for a biopsy of a lesion located in the brain has been performed with the aid of the brainlab alignment software cranial 2.0.1 needle pass with 5 samples was originally intended, and a trajectory was planned before the surgery using a pre-operative mri scan of the patient acquired 30 days before the surgery.From an intra-operative scan, performed after the samples had been collected, the surgeon discovered that the biopsy trajectory deviated from the intended path and target in the brain.According to the surgeon (treating clinician): - the purpose of this surgery was to receive a diagnostic sample, not to remove the lesion and/or treat the disease.- although an initial examination of the collected samples (frozen section) performed during the surgery determined the presence of diagnostic tissue, the official pathology report after the surgery determined that the samples collected were non-diagnostic tissue.Thus, the biopsy will need to be redone.- there was no actual harm or negative effect to the patient due to the deviating biopsy path, despite a direct (or increased) risk to harm a critical structure (transgressing a ventricle which increased the risk of hydrocephalus, bleeding or infectious complications) - there was no harm or negative effect to the patient due surgery/anesthesia prolongation of ca.15 minutes.Hospitalization was not prolonged as a result of this issue.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a biopsy was performed in a different location in the brain than anticipated and planned with the brainlab navigation involved, despite according to the surgeon (treating clinician): - the purpose of this surgery was to receive a diagnostic sample, not to remove the lesion and/or treat the disease.- although an initial examination of the collected samples (frozen section) performed during the surgery determined the presence of diagnostic tissue, the official pathology report after the surgery determined that the samples collected were non-diagnostic tissue.Thus, the biopsy will need to be redone.- there was no actual harm or negative effect to the patient due to the deviating biopsy path, despite a direct (or increased) risk to harm a critical structure (transgressing a ventricle which increased the risk of hydrocephalus, bleeding or infectious complications) - there was no harm or negative effect to the patient due surgery/anesthesia prolongation of ca.15 minutes.Hospitalization was not prolonged as a result of this issue h6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the biopsy needle, placed with the aid of navigation, deviating by ~ 7 mm from the intended entry and target points is: - an insufficient distribution of surface registration points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements.The provided data from this surgery shows that registration points were acquired with the softouch on areas prone to skin shift, such as around the bridge of the nose and right temple, which shall be avoided.The points were also not sufficiently distributed on the required distinctive (bony) surfaces, i.E.Not sufficiently on both sides of the patient's face and not in the region of interest, the back of the head.This caused the navigation software to not find an as accurate as desired match, for this specific procedure, between the pre-operative image dataset and the actual patient anatomy, in the region of interest.Apparently, the resulting deviation between the instrument locations displayed by the navigation from their positions on and in the actual patient anatomy during the surgery was not recognized by the user with the necessary navigation accuracy verification of the registration and continuously throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key21824351
Report Number8043933-2025-00024
Device Sequence Number19905593
Product Code HAW
UDI-Device Identifier04056481144487
UDI-Public04056481144487
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K223864
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22884-02B
Device Catalogue Number22891
Device Lot NumberSW V. 2.0.2
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/12/2025
Supplement Date Received by Manufacturer03/12/2025
Initial Report FDA Received Date04/11/2025
Supplement Report FDA Received Date07/17/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/01/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown